St. John’s Wort- Herb/Drug Interactions, Part 2

Yasmin Spencer, LAc, DAOM

St. John’s Wort- Herb/Drug Interactions, Part 2

…Continuation from Part 1

            I highly recommend St. John’s Wort for patients with mild depression whom wish to utilize Western herbal medicine alone.  However useful this herb is on it own, it is not to be used in combination with Western pharmaceutical medication without first consulting with the individual’s doctor.  In addition, if it is approved for use alongside with Western medicine, it should still be monitored carefully.  St. John’s Wort should never be used at the same time as an SSRI’s, specifically because the combination can potentially cause Seratonin Syndrome.  According to the American Family Physicians, in an article written April 1, 2005, “Serotonin syndrome is caused by a systemic excess of serotonin and is defined when at least three of the following signs and symptoms are present: mental status changes, diaphoresis, myoclonus, hyperreflexia, diarrhea, fever, tremor, in-coordination, seizures, tachycardia…

View original post 365 more words

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s